Colorado, 2015Avalanche in Colorado, March 15, 2015
March 15, 2015 · NWS GJT · 1 event in 1 county or zone
An unstable snowpack resulted in an avalanche near the town of Minturn.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable snowpack resulted in an avalanche near the town of Minturn.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 15, 3:35 PM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Mar 15, 3:35 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
435 PM MDT SUN MAR 15 2015
.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 255 PM MDT SUN MAR 15 2015
HIGH PRESSURE OVER THE REGION WILL BE SHIFTING EAST OUT INTO THE
PLAINS TONIGHT WITH DRY AND WARM SOUTHWEST FLOW SETTING UP.
INCREASE IN HIGH CLOUDS EXPECTED OVERNIGHT WHICH WILL KEEP MIN
TEMPS UP OVERNIGHT AND GET MONDAY OFF TO A WARM START. HIGH CLOUDS
EXPECTED TO THIN OUT MONDAY MORNING WITH PLENTY OF SUN FOR THE
AFTERNOON HOURS. MOS GUIDANCE TAKING VALLEY TEMPS UP TO NEAR
RECORD VALUES IN SEVERAL AREAS AND WILL BE ADDING MENTION OF THIS
POTENTIAL TO THE FORECAST. OTHERWISE...DRY CONDITIONS PERSIST WITH
SUBTLE INCREASE IN SFC WINDS AS WE START TO MIX DEEPER DRIVING
DOWN A FEW STRONGER GUSTS BY MID AFTERNOON. LITTLE CHANGE MONDAY
NIGHT WITH ANOTHER MILD MARCH NIGHT IN STORE WITH DRY WEATHER
CONTINUING.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 255 PM MDT SUN MAR 15 2015
THE LONG WAVE RIDGE OVER THE REGION CONTINUES TO BREAK DOWN AS A
PACIFIC TROUGH MOVES INLAND FORCING ITS AXIS EAST OF THE DIVIDE.
MEANWHILE...A CLOSED LOW OVER NORTHERN MEXICO AND HIGH PRESSURE
OVER THE GULF ADVECT MOISTURE NORTHWARD ACROSS THE SOUTHERN HALF
OF THE FORECAST AREA TUESDAY AFTERNOON. WEAK JET LEVEL DIVERGENCE
COMBINED WITH THE DESTABILIZING AFFECT OF ABNORMAL WARMTH WILL
BRING SCATTERED SHOWERS TO THE SAN JUAN MOUNTAINS DURING TUESDAY
AFTERNOON AND EVENING. SNOW IS LIKELY TO IMPACT ONLY THE HIGHEST
PEAKS AS MODELS INDICATED 7H TEMPERATURES OF 4 TO 5 DEGS C.
CONCURRENTLY...THE APPROACHING TROUGH RESPONSIBLE FOR THE DEMISE
OF THE RIDGE WILL DRIVE A COLD FRONT TO THE EASTERN UINTA
MOUNTAINS LATE IN THE DAY RESULTING IN SCATTERED SHOWER ACTIVITY.
HERE...SNOW LEVELS WILL LOWER TO AROUND 9000 FEET AS COLDER AIR
BEGINS TO INFILTRATE.
THE COLD FRONT STALLS OVER THE NORTH TUESDAY NIGHT AS A CLOSED LOW
OFF SOUTHERN CALIFORNIA MOVES INLAND HALTING ITS PROGRESS. WITH
THE LOSS OF DAYTIME HEATING...SHOWERS WILL LARGELY DISSIPATE
THOUGH A FEW MAY LINGER...MAINLY OVER THE SOUTHERN AND NORTHERN
MOUNTAINS.
WEDNESDAY AND THURSDAY LOOK TO BE THE MORE ACTIVE PERIOD AS THE
LOW TO THE SOUTHWEST PUMPS MOISTURE OVER THE REGION WHILE THE
TROUGH EVENTUALLY DRIFTS SOUTHEASTWARD ACROSS THE FORECAST AREA.
CHANCES FOR PRECIPITATION ARE GOOD...BUT SNOW ACCUMULATIONS FOR
THE MOUNTAINS WILL BE LIMITED DUE TO THE WARMTH AHEAD OF THE
TROUGH AND LIMITED DYNAMIC AND OROGRAPHIC LIFT. CONSEQUENTLY...
EVEN GFS OUTPUT OF 4 TO 8 INCHES OF SNOW OVER THE SAN JUAN
MOUNTAINS APPEARS OVERDONE.
DRY CONDITIONS RETURN THURSDAY NIGHT INTO FRIDAY WITH A FEW
ISOLATED SHOWERS DEVELOPING SATURDAY AFTERNOON. ECMWF AND GFS
DIFFER GREATLY BY SUNDAY WITH RIDGING INDICATED IN THE EC WHILE
THE GFS DRIVES AN ENERGETIC TROUGH ACROSS THE REGION FROM SATURDAY
NIGHT INTO SUNDAY.
EXPECT UNSEASONABLY..AND POSSIBLY NEAR RECORD...WARMTH TO
CONTINUE INTO TUESDAY. UNSETTLED CONDITIONS DURING THE MIDDLE OF
THE COMING WEEK WILL BRING AROUND 10 DEGREES OF COOLING THOUGH
HIGHS SHOULD REMAIN ABOVE NORMAL. OVERNIGHT LOWS WILL MODERATE
WITH INCREASED CLOUDS AND SHOWER ACTIVITY AT MIDWEEK...COOLING TO
NEAR SEASONAL NORMS DURING THE LATTER PART OF THE WEEK AND INTO
THE WEEKEND.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 433 PM MDT SUN MAR 15 2015
LIGHT WINDS AND DRY CONDITIONS WILL CONTINUE ACROSS EASTERN UTAH
AND WESTERN COLORADO THROUGH MONDAY AFTERNOON. EXPECT VFR
CONDITIONS TO PREVAIL.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JDC
LONG TERM...NL
AVIATION...CC
Hazardous weather outlook, Mar 15, 5:36 AM MST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
636 AM MDT SUN MAR 15 2015
COZ001>014-017>023-UTZ022>025-027>029-161245-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
636 AM MDT SUN MAR 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WEDNESDAY AND THURSDAY...THERE IS A 40 TO 60 PERCENT CHANCE FOR
EITHER RAIN OR SNOW OVER THE WESTERN COLORADO MOUNTAINS. LIGHT SNOW
ACCUMULATIONS WILL BE LIMITED TO ABOVE 9000 TO 10000 FEET.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Avalanche, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 15, 8:00 PM MST to 8:05 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
An avalanche on the west side of Battle Mountain ran across Highway 24, 5 miles east of Minturn, Colorado at approximately mile marker 149. The avalanche brought enough debris down to keep the highway closed or limited to one lane for approximately 24 hours.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Maryland, March 15, 20151 death · 1 event
- High Wind in Oregon, March 15, 20151 injured · $223,000 · 72 kt wind · 7 events
- Heavy Rain in Washington, March 15, 2015$30,000 · 1 event
- Drought in Utah, March 15 to 31, 20156 events
- High Wind in Washington, March 15, 2015$5,000 · 65 kt wind · 3 events
- High Wind in Oregon, March 15, 201560 kt wind · 2 events
- Strong Wind in Pennsylvania, March 15, 2015$5,000 · 2 events
- Debris Flows in Idaho, March 15, 2015$1,000 · 2 events
- Flood in Indiana, March 15 to 18, 20151 event
- High Wind in South Dakota, March 15, 201556 kt wind · 1 event
- High Wind in California, March 15, 201556 kt wind · 1 event
- Heavy Rain in Oregon, March 15, 2015$6,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612382.